Baby born with withdrawal symptoms from kratom tea that his mother drank during pregnancy
- A baby boy born in Florida showed signs of the neonatal abstinence syndrome (NAS)
- Babies with NAS are born in withdrawal from opioids their mothers used
- His mother had been off opioids for two years and mother and son both tested negative for opioids but drank kratom tea while she was pregnant
- Kratom, a plant with opioid effects has become a popular withdrawal supplement
- It is illegal in six states, 36 deaths have been linked to it, and the FDA warns against its use as it contains opioid compounds
- The baby is among a small number of reports of newborns born in withdrawal from kratom so far in the US
A newborn went into drug withdrawals from the controversial herbal tea his mother drank during her pregnancy to try to combat her opioid withdrawal symptoms and help her sleep, according to a new case study.
Neonatal abstinence syndrome (NAS) has been on the rise across the US as more babies have been born to opioid using mothers.
But the mother, in this case, insisted that she had gone to rehab and been sober for two years, including her pregnancy.
As doctors at a Florida hospital treated her baby with morphine for his opioid withdrawals, it came to light that the unnamed mother had drunk tea made with kratom, an herb that has opioid qualities – and against which US health officials have warned.
Kratom has gained popularity in the US as an unapproved herbal supplement to treat opioid withdrawal. A Florida mother’s use of the controversial herb gave her newborn withdrawals
Between 2000 and 2011, the number of babies born with NAS has increased a horrifying five-fold.
That means that, every five minutes, a baby is born already suffering opioid withdrawals.
An alarming number of pregnant women in the US suffer from opioid addiction. In 2014, 6.5 out of every 1,000 women who delivered their babies in hospitals were addicted to opioids.
But the subject of the new American Academy of Pediatrics (AAP) was not one of those women.
Admittedly, she had been addicted to oxycodone for seven years.
But the woman told doctors in Tampa, Florida, that she had gone to rehab, and completed the program two years prior.
A drug test held up her story: the woman’s urine was negative for the prescription painkiller.
But her baby had classic signs of NAS. He was small, it was clear he’d been picking the skin of his face, he was shaky, fussy and his cries were nearly screams.
His urine was tested for drugs as well. But he, too, was negative.
Doctors quizzed the baby’s parents again. The woman’s story was unchanged, but the father of her child said she had drunk kratom tea every day during her pregnancy.
She had bought kratom at a local smokeshop to ‘help with sleep and withdrawal symptoms,’ the case report says.
Kratom is a plant indigenous to Thailand. There, it has traditionally been chewed or drunk as a tea as a stimulant. But many Southeast Asian countries have since outlawed it.
In the US, it has gained popularity as an herbal supplement to give users a slight euphoria, treat pain and to alleviate withdrawal symptoms.
But the substance is not FDA-approved or regulated, and its metabolites aren’t included on standard urine drug screens, so it is difficult to detect.
In fact, the agency has issued several staunch warnings against kratom after an estimated 36 deaths were linked to the drug.
FDA scientists also analyzed the compounds in kratom – often sold online and in smoke shops as a powder, tea or capsule – and found that, chemically, it is an opioid.
Now, hospitals are beginning to see cases of babies in withdrawal from kratom drunk by their mothers during pregnancy.
There have been so few cases that seem to link suffering babies to the herb, that we still don’t know what the exact short-term effects are.
And, in the US, most of the handful of documented cases were reported in the last couple of years, leaving doctors unsure what the best treatment is, either.
According to the case report, the baby was treated with morphine unit to ease his withdrawals for the first three days of his life in a neonatal instensive care. When he was taken off the opioid, he went right back into withdrawal.
Doctors gave him another drug, clonidine, for a few more days but the drug seemed to slow his heart rate. Finally, on his fifth day in the world, the doctors took the baby off all drugs and waited.
His condition improved and on the eighth day, he was released to go home with his family, on the condition that a social worker would come to check on them.
‘With our country’s growing opioid epidemic and the increasing use of Kratom for treatment of opioid withdrawal, pediatricians’ exposure to these infants will likely increase,’ wrote study author Dr Whitney Eldridge.
‘As highlighted by our case, it is important for pediatricians to be aware of nonprescription self-treatments for opioid withdrawals.’